Alert archive / Kansas / Special Weather Statements in 2018
Special Weather Statement, NWS Topeka, KS
NWS Topeka, KS issued this special weather statement at May 20, 2018, 12:13 AM CDT for Franklin County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2018, 12:13 AM CDT (05:13 UTC)
- Expired
- May 20, 2018, 1:00 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
County Franklin County, KS
The radar
The Topeka radar (KTWX), 105 km from the middle of the area, began a volume at 05:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 5.2 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 437 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1477 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
269
WWUS83 KTOP 200513
SPSTOP
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT SUN MAY 20 2018
KSZ056-059-200600-
Franklin-Anderson-
1213 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHERN ANDERSON COUNTIES UNTIL 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harris, moving northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Richmond, Greeley, Princeton, Lane, Rantoul and Harris.
LAT...LON 3824 9546 3831 9551 3834 9551 3867 9506
3838 9506
TIME...MOT...LOC 0513Z 234DEG 33KT 3831 9546
$$
CohenWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at May 19, 11:48 PM CDT, 25 minutes earlier.
Area forecast discussion, May 19, 11:48 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1148 PM CDT Sat May 19 2018 ...AVIATION UPDATE... .SHORT TERM...(This afternoon and tonight) Issued at 303 PM CDT Sat May 19 2018 The main focus for the short term is on the potential for strong to severe thunderstorms across the outlook area mid afternoon through this evening. However, the complex nature of the atmospheric conditions make this a challenging forecast with lower-than-normal confidence levels for the timing, location, and coverage of thunderstorm development. Early this afternoon, water vapor imagery showed the mid-level low spinning over far northeast CO and southwest NE. The surface low was over northwest KS with the associated cold front extending into north central and far northeast KS. However, this set-up is complicated by additional boundaries in the region: one stretching from OK into MO, and a second boundary progressing eastward across the CWA into eastern KS, as noted in the visible satellite imagery. Areas of diminishing cloud cover have been spreading eastward across the CWA in the wake of the early morning convective activity. SPC mesoanalysis shows diminishing CIN and increasing destabilization in areas that have had some clearing skies, and expect this trend to continue with 2000-3000 J/kg of surface-based CAPE building in across much of northeast and east central KS. Model soundings show very weak low-level winds beneath 45-55kt mid-level winds, supporting increasing 0-6km bulk shear values through this evening. These conditions combined with steep mid-level lapse rates should support the development of strong to severe thunderstorms in the area, with the primary hazards being large hail and damaging winds. Also, an isolated tornado or two cannot entirely be ruled out. However, 850mb analysis shows the available moisture across eastern KS still being scoured out from the early morning activity, so that may inhibit initial development some before additional moisture advects into the area. The main areas of uncertainty lie with which of these boundaries will have the most favorable combination of these ingredients in place to support the best potential for thunderstorm development. Some models show the boundary extending from OK into eastern KS being the primary region of development while others focus additional attention to a second linear cluster of storms developing just to the west along the cold front. As a result, much of the outlook area has the potential to receive strong to severe storms, but the confidence is somewhat low in pinpointing specific regions with the greatest potential. In anything, models are in fairly decent agreement in showing thunderstorm development diminishing with storms progressing east of the CWA by mid to late evening. As the cold front progresses eastward across the CWA, instability looks to quickly diminish behind the boundary. However, models show the potential for isentropic lift to support additional scattered showers and isolated thunderstorm development overnight behind the exiting cold front. .LONG TERM...(Sunday through Saturday) Issued at 303 PM CDT Sat May 19 2018 Mid level wave continues to progress southeast across southern Kansas Sunday morning and afternoon, contributing to additional showers and thunderstorms being possible. While best chances reside near the cold front over southeast Kansas, there is a low end chance they could impact far eastern Kansas through the afternoon. Optimal bulk shear near the upper trough axis with the steeper lapse rates is just to the south and east of the CWA so not expecting severe weather with the Sunday round of thunderstorms. Temperatures are progged to be cooler than previously forecast with the weak northwesterly winds around 10 mph underneath mostly cloudy skies during the day. Highs average in the lower 70s from east central KS to the middle 60s in north central KS. High pressure builds into the region Sunday night, providing a brief break from precip chances through Monday night. Upper ridge amplifies through the northern plains while an upper low meanders over the Intermountain West throughout the week. Embedded waves ejecting into the plains contributes to off and on chances for thunderstorms from Wednesday onward. A pronounced area of convergence is not seen in model guidance and with differences in timing and strength of each subsequent wave, have maintained slight chances through the period. Temperatures are not likely to moderate much with highs forecast in the lower 80s, perhaps lower 90s by Thursday as the sfc trough to our west advects warmer temps northward into northeast Kansas. && .AVIATION...(For the 06Z TAFS through 06Z Monday) Issued at 1148 PM CDT Sat May 19 2018 Main change to the forecast is to delay the onset of the low CIGS and am not as aggressive with the IFR CIGS either. CAMs show some elevated convection developing across eastern KS before sunrise. Coverage looks to be scattered in nature so have only continue with VCTS for now. Otherwise the models are to aggressive in binging the low clouds southeast compared to latest satellite. It looks like MVFR CIGS could hang on into Sunday evening. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Prieto AVIATION...Wolters
Hazardous weather outlook, May 19, 8:06 PM CDT, 4 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 806 PM CDT Sat May 19 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-210115- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 806 PM CDT Sat May 19 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Thunderstorms remain possible through the night. Although severe weather appears unlikely. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are forecast for parts of northeast and east central Kansas through the day Sunday. .SPOTTER INFORMATION STATEMENT... Spotters will not be needed tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 19, 8:54 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
854 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 4 E OVERBROOK 38.79N 95.48W
05/19/2018 E0.75 INCH DOUGLAS KS PUBLIC
0504 PM HAIL 2 ENE OVERBROOK 38.80N 95.52W
05/19/2018 E0.88 INCH OSAGE KS PUBLIC
&&Local storm report, May 19, 8:55 PM CDT, 3 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT SAT MAY 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL 4 E OVERBROOK 38.79N 95.48W
05/19/2018 E0.75 INCH DOUGLAS KS PUBLIC
0504 PM HAIL 2 ENE OVERBROOK 38.80N 95.52W
05/19/2018 E0.88 INCH OSAGE KS PUBLIC
&&Special weather statement, May 20, 12:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
1213 AM CDT SUN MAY 20 2018
KSZ056-059-200600-
Franklin-Anderson-
1213 AM CDT SUN MAY 20 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHERN ANDERSON COUNTIES UNTIL 100 AM CDT...
At 1213 AM CDT, Doppler radar was tracking a strong thunderstorm over
Harris, moving northeast at 40 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Richmond, Greeley, Princeton, Lane, Rantoul and Harris.
LAT...LON 3824 9546 3831 9551 3834 9551 3867 9506
3838 9506
TIME...MOT...LOC 0513Z 234DEG 33KT 3831 9546
CohenThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 6:32 AM CDT | Special Weather Statement | TOP | Douglas | 28 min |
Nearby
Special Weather Statements in Kansas, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.